Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 85, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 19, 2018, 3:43 PM CDT for Montgomery County, Kansas. It was in force for 47 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 19, 2018, 3:43 PM CDT (20:43 UTC)
- Expired
- May 19, 2018, 4:30 PM CDT
- In force
- 47 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 70.0 mph
County Montgomery County, KS
The radar
The Tulsa radar (KINX), 104 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 19, 3:52 PM CDT | TSTM WND GST 60 | Caney, KS | |
| May 19, 3:53 PM CDT | TSTM WND GST 60 | Caney, KS | |
| May 19, 3:54 PM CDT | TSTM WND DMG | Caney, KS | TREE DAMAGE AND SOME SHEET METAL DAMAGED IN CANEY. TIME BASED ON RADAR. |
| May 19, 3:54 PM CDT | TSTM WND GST 60 | Havana, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 19, 2:30 PM CDT | Severe Thunderstorm Watch | SPC | 11 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 8.7 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1840 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 1017 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted.
065
WUUS53 KICT 192043
SVRICT
KSC125-192130-
/O.NEW.KICT.SV.W.0085.180519T2043Z-180519T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
343 PM CDT SAT MAY 19 2018
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Southern Montgomery County in southeastern Kansas...
* Until 430 PM CDT
* At 343 PM CDT, a severe thunderstorm was located near Hulah, or 11
miles northwest of Bartlesville, moving northeast at 40 mph.
HAZARD...70 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Coffeyville, Caney, Dearing, Tyro, Liberty, Havana, Independence
Airport and Coffeyville Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3711 9596 3719 9563 3716 9552 3700 9552
3700 9597
TIME...MOT...LOC 2043Z 239DEG 35KT 3689 9609
HAIL...1.25IN
WIND...70MPH
$$
DARMOFAL3 follow-up statements
893
WWUS53 KICT 192054
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
354 PM CDT SAT MAY 19 2018
KSC125-192130-
/O.CON.KICT.SV.W.0085.000000T0000Z-180519T2130Z/
Montgomery KS-
354 PM CDT SAT MAY 19 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR SOUTHERN MONTGOMERY COUNTY...
At 354 PM CDT, a severe thunderstorm was located near Caney, moving
northeast at 50 mph.
HAZARD...70 mph wind gusts and ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Coffeyville, Caney, Dearing, Tyro, Liberty, Havana, Independence
Airport and Coffeyville Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3711 9596 3719 9563 3716 9552 3700 9552
3700 9597
TIME...MOT...LOC 2054Z 239DEG 43KT 3698 9590
HAIL...1.50IN
WIND...70MPH
$$
DARMOFAL672
WWUS53 KICT 192107
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
407 PM CDT SAT MAY 19 2018
KSC125-192130-
/O.CON.KICT.SV.W.0085.000000T0000Z-180519T2130Z/
Montgomery KS-
407 PM CDT SAT MAY 19 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR SOUTHERN MONTGOMERY COUNTY...
At 406 PM CDT, a severe thunderstorm was located near Tyro, or 7
miles west of Coffeyville, moving northeast at 40 mph.
HAZARD...70 mph wind gusts and ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Coffeyville, Caney, Dearing, Tyro, Liberty, Havana, Independence
Airport and Coffeyville Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 3711 9596 3719 9563 3716 9552 3700 9552
3700 9597
TIME...MOT...LOC 2106Z 239DEG 35KT 3704 9577
HAIL...1.50IN
WIND...70MPH
$$
ES788
WWUS53 KICT 192127
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
427 PM CDT SAT MAY 19 2018
KSC125-192137-
/O.EXP.KICT.SV.W.0085.000000T0000Z-180519T2130Z/
Montgomery KS-
427 PM CDT SAT MAY 19 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MONTGOMERY COUNTY
WILL EXPIRE AT 430 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
southeastern Kansas.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Wichita.
LAT...LON 3711 9596 3719 9563 3716 9552 3700 9552
3700 9597
TIME...MOT...LOC 2127Z 239DEG 35KT 3714 9555
$$
ESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 1:10 PM CDT, 2 hours 33 minutes earlier.
Area forecast discussion, May 19, 1:10 PM CDT, 2 hours 33 minutes before
Area Forecast Discussion National Weather Service Wichita KS 110 PM CDT Sat May 19 2018 .SHORT TERM...(Today through Monday night) Issued at 313 AM CDT Sat May 19 2018 A mid/upper trough over the Central Great Basin area is progged to shear eastward while another shortwave trough over the Ohio Valley area lifts north and east allowing the mid/upper ridge axis to shift east of the area. At the surface, a cold front is progged to move south across the Central Plains states today. This front will provide a focus for deep moist convection during the late afternoon with higher probabilities during the evening hours. We may see an attempt along a dryline this afternoon along and east of the Turnpike, but confidence in this scenario remains fairly low. Ongoing convection during the predawn hours today will likely linger into the morning hours across portions of the area with continued low level moisture transport into a weakly capped airmass. As we move into the afternoon hours, the RAP and to a lessor degree the NAM and GFS indicate veered low level flow with marginal moisture progged in the boundary layer. Although the deep layer shear improves compared to the previous day, the wind profiles are progged to be more unidirectional with some indication of backing in the H7-H5 layer. This should support a more linear mode along the frontal boundary during the evening and overnight hours where large hail, damaging winds and heavy rain will be the primary threats. The better tornado threat appears to remain north and east of our forecast area where the low level flow will have a better chance of being backed on the eastern periphery of the sfc low, but it will be hard to rule out a brief tornado or two during the early stages of development or along the dryline if cells can remain more discrete. Storms may linger into the overnight hours as the effective front eventually is driven south and east of the area. Sun-Mon...Maintained low pops early Sunday, but the focus should be south and east of the area where better chances for showers and storms will remain. Temperatures are expected to be closer to climate normals with values ranging from the low 70s across central KS to near 80 in the southeast corner of the state. Shortwave ridging will emerge from the Rockies early in the week as we remain in a stable post-frontal regime. Rising temperatures are anticipated with above normal temperature quickly returning on Mon. .LONG TERM...(Tuesday through Friday) Issued at 313 AM CDT Sat May 19 2018 Southwest mid/upper flow is progged to return as we move through much of the upcoming week. This will help steer any subtle shortwave troughs into the area bringing additional chances for showers and storms through much of the period. Above normal temperatures are also expected with highs around 90. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1256 PM CDT Sat May 19 2018 Once again thunderstorm activity is the primary concern for this forecast period. There has been some shower development in central KS which would impact KRSL and KGBD for the next couple of hours. The cold front is on the move and winds are beginning to swing to the north. This frontal boundary and an outflow boundary are going to be the source of thunderstorms closer to 0Z. Tempo groups have been inserted for each site for the highlighted time periods of greatest potential based on the latest model guidance as well as IFR conditions given the expected heavy rainfall. Amendments are certain once the initialization occurs. As the front moves through and mentioned above, there will be a shift in the wind direction. This could occur sooner than currently in the forecast. A gradual trend has been indicated for now. Ceilings are expected to drop behind the precipitation and fall to the MVFR category and stay there for the latter part of this forecast. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 87 56 76 58 / 50 60 20 10 Hutchinson 81 54 74 54 / 50 60 10 10 Newton 83 54 74 55 / 50 60 20 10 ElDorado 85 55 76 57 / 60 60 20 10 Winfield-KWLD 90 57 77 59 / 60 60 20 10 Russell 70 50 70 51 / 50 20 10 10 Great Bend 72 49 71 52 / 40 20 10 10 Salina 77 54 71 53 / 50 50 20 10 McPherson 79 53 72 53 / 50 60 20 10 Coffeyville 90 63 81 61 / 60 60 10 10 Chanute 89 62 80 59 / 70 60 20 10 Iola 88 62 79 58 / 70 60 20 10 Parsons-KPPF 90 62 81 60 / 60 60 20 10 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...MWM LONG TERM...MWM AVIATION...VJP
Hazardous weather outlook, May 19, 1:34 PM CDT, 2 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 134 PM CDT Sat May 19 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-201845- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 134 PM CDT Sat May 19 2018 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...This Afternoon and Tonight Severe storms may develop late this afternoon with better chances this evening across much of the area. The greatest risk is expected across south central Kansas and the Flint Hills. Damaging winds of 60 to 70 mph, hen egg sized hail and even a tornado will be possible. Additionally localized flooding could occur. .DAYS TWO THROUGH SEVEN...Sunday through Friday Chances for thunderstorms will remain in the forecast periodically from late Monday night through Friday. While a few strong storms will be possible, the risk for organized severe storms appears low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening across much of south central Kansas and the Flint hills area. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Local storm report, May 19, 11:08 AM CDT, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1108 AM CDT SAT MAY 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM HEAVY RAIN FALL RIVER 37.61N 96.03W
05/19/2018 M2.60 INCH GREENWOOD KS PUBLIC
REPORT VIA FACEBOOK OF A TOTAL SINCE MIDNIGHT
&&Local storm report, May 19, 11:36 AM CDT, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1136 AM CDT SAT MAY 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 AM HAIL 9 NE WINFIELD 37.37N 96.86W
05/19/2018 E1.00 INCH COWLEY KS PUBLIC
DELAYED REPORT VIA SOCIAL MEDIA. ESTIMATED MARBLE SIZE
HAIL FOR 3-4 MINUTES FOLLOWED BY QUARTER SIZE HAIL OR
SLIGHTLY LARGER FOR A BRIEF TIME THEREAFTER.
&&
TVAUGHANSpecial weather statement, May 19, 3:27 PM CDT, 16 minutes before
Special Weather Statement National Weather Service Wichita KS 327 PM CDT SAT MAY 19 2018 KSZ095-096-099-100-192100- Montgomery KS-Wilson KS-Labette KS-Neosho KS- 327 PM CDT SAT MAY 19 2018 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northeastern Montgomery County in southeastern Kansas... Southeastern Wilson County in southeastern Kansas... Northwestern Labette County in southeastern Kansas... Southwestern Neosho County in southeastern Kansas... * Until 400 PM CDT * At 324 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm just north of Independence...moving northeast at 30 mph. Another strong storm was located 7 miles southeast of Independence. hail up to the size of dimes...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Parsons, Independence, Neodesha, Cherryvale, Thayer, Liberty, Sycamore, Lake Parsons, Parsons Tri City Airport, Dennis and Big Hill Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. && A severe thunderstorm watch remains in effect until 1000 PM CDT for southeastern Kansas. LAT...LON 3711 9562 3731 9580 3758 9551 3733 9523 TIME...MOT...LOC 2025Z 230DEG 27KT 3726 9570 DARMOFAL
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 9:18 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Kingman, Reno, Rice | 87 min |
| May 18, 9:19 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 56 min |
| May 18, 9:46 PM CDT | Special Weather Statement | ICT | Russell | 29 min |
| May 18, 10:07 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 54 min |
| May 18, 10:16 PM CDT | Special Weather Statement | ICT | Barton, Ellsworth, Lincoln, Russell | 29 min |
| May 18, 10:35 PM CDT | Special Weather Statement | ICT | Harvey, Sedgwick | 55 min |
| May 18, 10:45 PM CDT | Special Weather Statement | ICT | Harper, Kingman | 45 min |
| May 18, 10:46 PM CDT | Special Weather Statement | ICT | Ellsworth, Lincoln, Saline | 29 min |
| May 18, 10:48 PM CDT | Special Weather Statement | ICT | McPherson, Rice | 27 min |
| May 18, 11:03 PM CDT | Special Weather Statement | ICT | Sumner | 57 min |
| May 18, 11:39 PM CDT | Severe Thunderstorm Warning | ICT | Cowley, Sumner | 66 min |
| May 19, 12:27 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Sedgwick | 63 min |
| May 19, 1:00 AM CDT | Severe Thunderstorm Warning | ICT | Butler | 60 min |
| May 19, 1:06 AM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Elk, Greenwood | 54 min |
| May 19, 2:01 AM CDT | Special Weather Statement | ICT | Elk, Greenwood, Wilson, Woodson | 29 min |
| May 19, 3:28 AM CDT | Special Weather Statement | ICT | Cowley | 32 min |
| May 19, 4:15 AM CDT | Special Weather Statement | ICT | Cowley | 30 min |
| May 19, 4:16 AM CDT | Special Weather Statement | ICT | Chautauqua | 29 min |
| May 19, 4:37 AM CDT | Special Weather Statement | ICT | Cowley | 23 min |
| May 19, 5:00 AM CDT | Special Weather Statement | ICT | Elk, Wilson | 30 min |
| May 19, 5:26 AM CDT | Severe Thunderstorm Warning | ICT | Elk, Wilson | 35 min |
| May 19, 5:34 AM CDT | Special Weather Statement | ICT | Woodson | 26 min |
| May 19, 6:04 AM CDT | Special Weather Statement | ICT | Allen, Neosho, Wilson | 26 min |
| May 19, 6:25 AM CDT | Special Weather Statement | ICT | Greenwood | 35 min |
| May 19, 6:51 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Sumner | 54 min |
| May 19, 7:30 AM CDT | Special Weather Statement | ICT | Butler | 30 min |
| May 19, 7:44 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Elk, Greenwood | 61 min |
| May 19, 8:08 AM CDT | Special Weather Statement | ICT | Neosho, Wilson | 37 min |
| May 19, 8:45 AM CDT | Special Weather Statement | ICT | Allen, Neosho | 30 min |
| May 19, 8:54 AM CDT | Special Weather Statement | ICT | Wilson | 36 min |
| May 19, 3:27 PM CDT | Special Weather Statement | ICT | Labette | 33 min |
| May 19, 3:35 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Montgomery, Neosho | 55 min |
| May 19, 4:11 PM CDT | Severe Thunderstorm Warning | ICT | Labette | 49 min |
| May 19, 4:30 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Neosho | 30 min |
| May 19, 4:39 PM CDT | Special Weather Statement | ICT | Allen | 21 min |
| May 19, 4:47 PM CDT | Severe Thunderstorm Warning | ICT | Allen | 28 min |
| May 19, 6:17 PM CDT | Special Weather Statement | ICT | Chautauqua | 28 min |
| May 19, 6:22 PM CDT | Special Weather Statement | ICT | Montgomery | 38 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.